Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 2, 2018, 2:56 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 2:56 PM PDT (21:56 UTC)
- Expired
- Aug 2, 2018, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Nye County, NV
The radar
The Elko radar (KLRX), 208 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3654 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542 WGUS55 KLKN 022156 FFWLKN NVC023-030100- /O.NEW.KLKN.FF.W.0023.180802T2156Z-180803T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 256 PM PDT THU AUG 2 2018 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... North central Nye County in south central Nevada... * Until 600 PM PDT. * At 254 PM PDT, Doppler radar indicated thunderstorms near the Broad fire scar producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Broad fire scar, Highway 376, Round Mountain, Carvers, Mount Jefferson, Hadley and Arc Dome. LAT...LON 3907 11700 3883 11668 3850 11734 3893 11748 $$ bb
2 follow-up statements
529 WGUS75 KLKN 022234 FFSLKN Flash Flood Statement National Weather Service Elko NV 334 PM PDT THU AUG 2 2018 NVC023-030100- /O.CON.KLKN.FF.W.0023.000000T0000Z-180803T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nye NV- 334 PM PDT THU AUG 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR NORTH CENTRAL NYE COUNTY... At 331 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar indicates rain rates up to one inch per hour as storms pop up and then die quickly. Other storms and showers are southwest of the warned area, moving toward the Broad fire scar. Keep an eye on higher terrain for mud flows and water rushing downhill. Be prepared to get to higher ground. Turn around. Don't drown. Some locations that will experience flooding include... Round Mountain, Carvers, Mount Jefferson, Hadley and Arc Dome. LAT...LON 3907 11700 3883 11668 3850 11734 3893 11748 $$ bb
733 WGUS75 KLKN 030053 FFSLKN Flash Flood Statement National Weather Service Elko NV 553 PM PDT THU AUG 2 2018 NVC023-030102- /O.EXP.KLKN.FF.W.0023.000000T0000Z-180803T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nye NV- 553 PM PDT THU AUG 2 2018 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL NYE COUNTY WILL EXPIRE AT 600 PM PDT... The heavy rain has ended. A few showers are still expected for the next couple hours. Flooding is no longer expected to pose a threat. Please continue to avoid flooded or closed roads. LAT...LON 3907 11700 3883 11668 3850 11734 3893 11748 $$ bb
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:39 PM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 2, 1:39 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Elko NV 139 PM PDT Thu Aug 2 2018 .SYNOPSIS...Hot conditions will continue through Thursday then taper off over the weekend. Monsoon moisture will trigger thunderstorms across northeast and central Nevada through Thursday night. A few lingering storms across eastern Nevada are possible on Friday. A low pressure system will dip into northern Nevada by Friday, nudging temperatures down a few degrees but create windy and dry conditions. The fire danger will still be with us. && .SHORT TERM...Tonight through Saturday night. Overall, large upper ridge axis is over Utah and will not come back during the short term. Instead, models agree well on flattening the ridge over Nevada with an oncoming short wave, along with a moderately powerful jet streak Friday and Saturday. Airmass is dry coming in, and winds especially across northern Nevada will increase through the period, creating bad fire dangers. Thunderstorms decrease overnight and into Saturday as drier air advects in, despite moderately strong jet streak over northern Nevada. Winds mix down pretty well, with wind conditions developing Friday and Saturday. Temps cool off but RH's drop. have issued RFW for northern Nevada and small portion of central Nevada Friday morning through Saturday night. .LONG TERM...Saturday night through next Thursday. Near zonal flow aloft late Saturday will back to a southwesterly direction on Sunday with gradient relaxing by early next week. Sunday could still be a bit on the breezy side during the afternoon with temperatures running several degrees cooler than what they have been, but still above normal. Extended period theme is dry with another run at 100 degree plus heat as upper high pressure system (597 dm) rebuilds and strengthens over Nevada by the middle of next week. Northern and central Nevada should be predominately storm- free Sunday through most, if not all of next week as models indicate little if any moisture of significance will be in the vicinity of the upper high center. && .AVIATION...Scattered thunderstorms are likely around KTPH and especially KELY Thursday afternoon and early evening. An isolated thunderstorm could pop up in the vicinity of KBAM this afternoon while not enough confidence to include VCTS at KEKO. KWMC will remain storm-free. Some of the storms in White Pine and northern Nye counties could produce brief heavy downpours, frequent lightning, small hail, and wind gusts up to 40 kts. Areas of smoke and widespread haze will continue to impact the region with potential for intermittent MVFR visibilities primarily at KWMC. Southwest to west winds gusts of 20 to 25 kts most TAF sites this afternoon with a little stronger winds possible Saturday afternoon/early evening. && .FIRE WEATHER...The large upper ridge that has made it so hot and dry has moved east and another small wave aloft will create dry southwest to west winds. A "cold" front will increase surface winds over the entirety of northern, central, and eastern Nevada Friday into Saturday night. Expect winds to change to westerly 15 to 25 mph in the daytime with gusts to near 40. Overnight winds will decrease but ridgetops could still see 10 to 20 mph and gusts to 30 mph in places. A Red Flag Warning is in effect Friday 11 am PDT through Saturday 11 pm PDT, including overnight for winds/RH. Thunderstorms will decrease in coverage through the weekend. Temps still hot even with a little cooling from the front. OUTLOOK: Monday the heat wave starts again. By Wednesday and Thursday, high temps pushing 100 many areas and possibly 103 zone 467. Min RH's back down to single digits. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM Friday to 11 PM PDT Saturday for Central Lander and Eureka Counties-Central and Western Humboldt County-Eastern Elko County-Eastern Humboldt County and Northwestern Elko County-Southwestern and Central Elko County. && 98/95/95/98
In the hours before
Special weather statement, Aug 2, 1:23 PM PDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Elko NV 123 PM PDT THU AUG 2 2018 NVZ035-022100- White Pine County NV- 123 PM PDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE COUNTY UNTIL 200 PM PDT... At 122 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Cherry Creek, moving northeast at 15 mph. Wind gusts 40 to 50 mph will be possible with this storm.0 along with cloud to ground lightning and pea sized hail. This storm will remain over mainly rural areas of north central White Pine County. LAT...LON 3964 11495 3971 11508 3993 11501 3974 11469 TIME...MOT...LOC 2022Z 212DEG 15KT 3975 11493 86
Special weather statement, Aug 2, 1:57 PM PDT, 59 minutes before
Special Weather Statement National Weather Service Elko NV 157 PM PDT THU AUG 2 2018 NVZ035-039-022130- South Central Elko County NV-White Pine County NV- 157 PM PDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND SOUTHEASTERN ELKO COUNTIES UNTIL 230 PM PDT... At 156 PM PDT, Doppler radar was tracking a strong thunderstorm near Schellbourne, moving northeast at 30 mph. Wind gusts 40 to 50 mph will be possible with this storm, along with cloud to ground lightning and pea-sized hail. Locations impacted include... Schellbourne and Tippets Road. LAT...LON 3979 11468 3988 11476 4012 11456 3988 11428 TIME...MOT...LOC 2056Z 231DEG 26KT 3989 11464 86
Special weather statement, Aug 2, 2:06 PM PDT, 50 minutes before
Special Weather Statement National Weather Service Elko NV 206 PM PDT THU AUG 2 2018 NVZ040-022130- Northwestern Nye County NV- 206 PM PDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 230 PM PDT... At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Round Mountain, moving northeast at 20 mph. Wind gusts 40 to 50 mph will be possible with this storm, along with cloud to ground lightning and pea-sized hail. This storm will remain over mainly rural areas of north central Nye County. LAT...LON 3882 11708 3888 11719 3910 11711 3891 11681 TIME...MOT...LOC 2106Z 219DEG 16KT 3892 11708 86
Special weather statement, Aug 2, 2:45 PM PDT, 11 minutes before
Special Weather Statement National Weather Service Elko NV 245 PM PDT THU AUG 2 2018 NVZ037-041-022215- Southern Lander County and Southern Eureka County NV- Northeastern Nye County NV- 245 PM PDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE AND SOUTH CENTRAL EUREKA COUNTIES UNTIL 315 PM PDT... At 244 PM PDT, Doppler radar was tracking a strong thunderstorm 21 miles southwest of Pinto Summit, moving northeast at 15 mph. Wind gusts 40 to 50 mph will be possible with this storm, along with cloud to ground lightning and pea-sized hail. This storm will remain over mainly rural areas of north central Nye and south central Eureka Counties. LAT...LON 3912 11621 3917 11626 3934 11613 3911 11596 TIME...MOT...LOC 2144Z 239DEG 12KT 3919 11616 86
Special weather statement, Aug 2, 2:48 PM PDT, 8 minutes before
Special Weather Statement National Weather Service Elko NV 248 PM PDT THU AUG 2 2018 NVZ040-041-022215- Northwestern Nye County NV-Northeastern Nye County NV- 248 PM PDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 315 PM PDT... At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 27 miles northeast of Round Mountain, moving northeast at 15 mph. Wind gusts 40 to 50 mph will be possible with this storm, along with cloud to ground lightning and pea-sized hail. Locations impacted include... Table Mountain. LAT...LON 3880 11667 3886 11672 3901 11661 3880 11639 TIME...MOT...LOC 2148Z 235DEG 12KT 3888 11660 86
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:03 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 1, 5:23 PM PDT | Special Weather Statement | LKN | 37 min | |
| Aug 1, 5:34 PM PDT | Special Weather Statement | LKN | Lander | 41 min |
| Aug 1, 6:51 PM PDT | Special Weather Statement | LKN | Lander | 39 min |
| Aug 1, 6:58 PM PDT | Special Weather Statement | LKN | White Pine | 47 min |
| Aug 1, 7:11 PM PDT | Special Weather Statement | LKN | Nye | 49 min |
| Aug 2, 1:19 PM PDT | Red Flag Warning | LKN | Elko | 55 hr |
| Aug 2, 1:23 PM PDT | Special Weather Statement | LKN | White Pine | 37 min |
| Aug 2, 1:57 PM PDT | Special Weather Statement | LKN | 33 min | |
| Aug 2, 2:06 PM PDT | Special Weather Statement | LKN | 24 min | |
| Aug 2, 2:45 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 2, 2:48 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 2, 3:02 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 2, 3:16 PM PDT | Special Weather Statement | LKN | 29 min | |
| Aug 2, 3:21 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 39 min |
| Aug 2, 3:45 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 2, 3:52 PM PDT | Special Weather Statement | LKN | 38 min | |
| Aug 2, 4:09 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 2, 4:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 2, 4:35 PM PDT | Special Weather Statement | LKN | 25 min | |
| Aug 2, 4:48 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 2, 4:51 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.